Illinois, 2008

Hail and Damaging Winds in Illinois, May 2, 2008

May 2, 2008 · NWS LSX · 5 events in 2 counties and zones

Early to mid morning thunderstorms cause scattered wind damage across Macoupin and Montgomery County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

Early to mid morning thunderstorms cause scattered wind damage across Macoupin and Montgomery County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at May 2, 5:41 AM CST, 2 hours 19 minutes earlier.

Area forecast discussion, May 2, 5:41 AM CST, 2 hours 19 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
641 AM CDT FRI MAY 2 2008

.DISCUSSION...
/402 AM CDT FRI MAY 2 2008/
SQUALL LINE HAS FORMED JUST AHEAD OF COLD FRONT THIS MORNING OVER
EASTERN KS/WESTERN MO...MOVING EAST NORTHEAST AROUND 55 MPH. IT WILL
BEGIN TO AFFECT WESTERN SECTIONS OF CWA AFTER 0930Z. IT HAS BEGUN TO
WEAKEN...BUT FEEL THAT SOME ISOLATED SEVERE STORMS STILL POSSIBLE
...MAINLY WEST OF A QUINCY TO JEFFERSON CITY LINE...SO ADDED MENTION
TO GRIDS FOR 12Z TO 15Z. REST OF AREA TO JUST SEE SOME RWS/TRWS
THROUGH THE MORNING HOURS. BEYOND 18Z...STILL SOME QUESTION ABOUT
SEVERE WEATHER POTENTIAL. NOT SURE HOW MUCH THIS MORNINGS STORMS
WILL WORK OVER THE ATMOSPHERE. FOR NOW WILL ERR ON THE SIDE OF
CAUTION AS MODELS CONTINUE TO INDICATE CAPES IN EXCESS OF 1500
J/KG...AS WELL AS DECENT 0-1KM SHEAR FOR THE LATE MORNING/AFTERNOON
HOURS. SO KEPT SEVERE MENTION IN GRIDS FOR EASTERN SECTIONS OF AREA
THIS AFTERNOON AND EVENING...AS SPC HAS AREA IN MODERATE RISK...WITH
MAIN THREATS BEING DAMAGING WINDS...LARGE HAIL AND ISOLATED
TORNADOES.

BY TONIGHT...WILL SEE PCPN TAPER OFF QUICKLY...THOUGH KEPT LIKELY
POPS OVER FAR EASTERN COUNTIES THROUGH 06Z...THEN DRY AFTER THAT. AS
FOR LOW TEMPS...RANGE FROM LOWER 40S IN THE WEST TO LOWER 50S IN THE
EAST.

ON SATURDAY...STILL HAVE DECENT SHOT FOR SOME SHOWER ACTIVITY DUE TO
STRONG SHORTWAVES WRAPPING AROUND LOW AS IT LIFTS NORTHWARD THROUGH
GREAT LAKES REGION. BEST CHANCES OF RAIN WILL BE OVER NORTHEAST
MISSOURI AND WEST CENTRAL ILLINOIS. HIGHS WILL BE A BIT CHILLY...IN
THE MID 50S TO MID 60S.

DRY WEATHER TO PERSIST FOR THE REMAINDER OF THE WEEKEND AND INTO
EARLY NEXT WEEK WITH TEMPS MODERATING THROUGH THE PERIOD.  NEXT
CHANCE FOR RAIN WILL AFFECT AREA BY MID WEEK.

BYRD

&&

.AVIATION...
/628 AM CDT FRI MAY 2 2008/
FOR THE 12Z TAFS...
LOW PRESSURE WAS CENTERED OVER NEBRASKA EARLY THIS MORNING. COLD
FRONT EXTENDED FROM THE LOW ACROSS EASTERN KS INTO EASTERN OK.
FRONT WILL SWEEP ACROSS THE REGION TODAY. SHOWERS AND
THUNDERSTORMS WERE WIDESPREAD ACROSS MO AHEAD OF THE FRONT. EXPECT
WIDESPREAD SHOWERS/SCATTERED THUNDERSTORMS TO AFFECT THE TAF SITES
DURING THE MORNING. DRIER AIR WILL ADVECT INTO THE REGION FROM THE
WEST DURING THE EARLY AFTERNOON WITH THE CHANCE OF PRECIPITATION
DIMINISHING CONSIDERABLY.

TPS

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, May 2, 6:49 AM CST, 1 hour 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
749 AM CDT FRI MAY 2 2008

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-031200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX-LEWIS-
SHELBY-MARION-MONROE-RALLS-PIKE-BOONE-AUDRAIN-MONITEAU-COLE-OSAGE-
CALLAWAY-MONTGOMERY-LINCOLN-GASCONADE-WARREN-ST. CHARLES-FRANKLIN-
ST. LOUIS-ST. LOUIS CITY-JEFFERSON-CRAWFORD-WASHINGTON-
ST. FRANCOIS-STE. GENEVIEVE-IRON-MADISON-REYNOLDS-
749 AM CDT FRI MAY 2 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL PERSIST THROUGH THIS AFTERNOON AS A STRONG
COLD FRONT SLIDES THROUGH THE REGION. THERE IS A SLIGHT RISK OF
SEVERE STORMS TODAY...WITH THE MAIN THREATS BEING DAMAGING WINDS
AND LARGE HAIL.

MODERATE FLOODING WILL PERSIST ALONG PORTIONS OF THE MISSISSIPPI
RIVER. PLEASE REFER TO THE APPROPRIATE FLOOD PRODUCT FOR SPECIFIC
DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE CHANCE OF THUNDERSTORMS WILL RETURN WEDNESDAY THROUGH
THURSDAY.

MODERATE AND MAJOR FLOODING IS EXPECTED ALONG PORTIONS OF THE
MISSISSIPPI RIVER. PLEASE REFER TO THE APPROPRIATE FLOOD PRODUCT
FOR SPECIFIC DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO RELAY ANY HAIL OR WIND DAMAGE REPORTS TO
THE NATIONAL WEATHER SERVICE IN ST. LOUIS.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR
WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1

BYRD

In the hours before

Special weather statement, May 2, 5:11 AM CST, 2 hours 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
611 AM CDT FRI MAY 2 2008

MOZ036-048>052-059-060-021145-
OSAGE MO-GASCONADE MO-COLE MO-WARREN MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-PIKE MO-
611 AM CDT FRI MAY 2 2008

AT 611 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES NORTHEAST OF
WELLSVILLE TO 3 MILES SOUTHEAST OF ST. THOMAS...MOVING EAST AT 35
MPH.

THIS LINE OF STORMS WILL BE CAPABLE OF PRODUCING HAIL AND STRONG
WINDS AS IT AFFECTS PORTLAND...MONTGOMERY CITY...MINEOLA...
KOELTZTOWN...NEW HARTFORD...FREEBURG...RICH FOUNTAIN...NEW
FLORENCE...LINN AND MORRISON BETWEEN 611 AM AND 645 AM.

IN ADDITION...THIS LINE OF STORMS MAY INTENSIFY...AND A SEVERE
THUNDERSTORM WATCH IS IN EFFECT. PEOPLE THROUGHOUT THE AREA SHOULD
CAREFULLY MONITOR WEATHER DEVELOPMENTS OVER THE NEXT FEW HOURS.

BRITT
Special weather statement, May 2, 5:38 AM CST, 2 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
638 AM CDT FRI MAY 2 2008

MOZ036-049-051-052-059-060-062-021215-
FRANKLIN MO-OSAGE MO-GASCONADE MO-WARREN MO-MONTGOMERY MO-LINCOLN MO-
PIKE MO-
638 AM CDT FRI MAY 2 2008

AT 638 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS ALONG A LINE EXTENDING FROM 10 MILES NORTHWEST OF TROY
TO 10 MILES SOUTH OF LINN...MOVING NORTHEAST AT 40 MPH.

THIS STRONGEST STORMS IN THIS LINE WILL BE CAPABLE OF PRODUCING
SMALL HAIL...WIND GUSTS IN EXCESS OF 45 MPH...AND FREQUENT LIGHTNING
AS IT AFFECTS TRUXTON...MORRISON...LINN...HIGH HILL...WHITESIDE...
SILEX...RHINELAND...GASCONADE...OWENSVILLE AND MOUNT STERLING
BETWEEN 638 AM AND 715 AM.

IN ADDITION...THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM
WATCH IS IN EFFECT. PEOPLE THROUGHOUT THE AREA SHOULD CAREFULLY
MONITOR WEATHER DEVELOPMENTS OVER THE NEXT FEW HOURS.

BRITT
Special weather statement, May 2, 6:11 AM CST, 1 hour 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
711 AM CDT FRI MAY 2 2008

MOZ052-059>062-021245-
FRANKLIN MO-GASCONADE MO-ST. CHARLES MO-WARREN MO-LINCOLN MO-
711 AM CDT FRI MAY 2 2008

AT 711 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 10 MILES NORTH OF TROY
TO 10 MILES SOUTHWEST OF OWENSVILLE...MOVING EAST AT 40 MPH.

THIS LINE OF STORMS WILL BE CAPABLE OF PRODUCING SMALL HAIL...STRONG
WIND GUSTS IN EXCESS OF 45 MPH...AND FREQUENT LIGHTNING AS IT
AFFECTS NEW HOPE...TROY...TRELOAR...ROSEBUD...WRIGHT CITY...MOSCOW
MILLS...GERALD...LYON...LESLIE AND FORISTELL BETWEEN 711 AM AND 745
AM.

IN ADDITION...THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM
WATCH IS IN EFFECT. PEOPLE THROUGHOUT THE AREA SHOULD CAREFULLY
MONITOR WEATHER DEVELOPMENTS OVER THE NEXT FEW HOURS.

BRITT
Special weather statement, May 2, 6:39 AM CST, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
739 AM CDT FRI MAY 2 2008

ILZ098-099-MOZ052-059>062-021315-
JERSEY IL-CALHOUN IL-FRANKLIN MO-GASCONADE MO-ST. CHARLES MO-
WARREN MO-LINCOLN MO-
739 AM CDT FRI MAY 2 2008

AT 739 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM HARDIN TO 5 MILES
SOUTHWEST OF WARRENTON TO CUBA...MOVING EAST AT 35 MPH.

THE STRONGEST STORMS IN THIS LINE WILL BE CAPABLE OF PRODUCING SMALL
HAIL...WIND GUSTS IN EXCESS OF 35 MPH...HEAVY DOWNPOURS AND FREQUENT
LIGHTNING AS IT AFFECTS MEPPEN...TRELOAR...LESLIE...HOLSTEIN...
BRUSSELS...NOSER MILL...LYON...BEAUFORT...SULLIVAN AND WENTZVILLE
BETWEEN 739 AM AND 815 AM.

BRITT
Special weather statement, May 2, 7:12 AM CST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
812 AM CDT FRI MAY 2 2008

ILZ058-059-098>102-MOZ061>065-021345-
MONROE IL-ST. CLAIR IL-MADISON IL-JERSEY IL-CALHOUN IL-GREENE IL-
MACOUPIN IL-JEFFERSON MO-FRANKLIN MO-ST. LOUIS CITY MO-ST. LOUIS MO-
ST. CHARLES MO-
812 AM CDT FRI MAY 2 2008

AT 812 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM CARROLLTON TO WENTZVILLE
TO 10 MILES WEST OF HILLSBORO...MOVING EAST AT 35 MPH.

THE STRONGEST STORMS IN THIS LINE WILL BE CAPABLE OF PRODUCING SMALL
HAIL...WIND GUSTS IN EXCESS OF 35 MPH...HEAVY DOWNPOURS AND FREQUENT
LIGHTNING AS IT AFFECTS JERSEYVILLE...ST. CHARLES...ST. PETERS...
CHESTERFIELD...PACIFIC AND ST. CLAIR BETWEEN 815 AM AND 845 AM.

BRITT
Special weather statement, May 2, 7:38 AM CST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
838 AM CDT FRI MAY 2 2008

ILZ059-079-100>102-MOZ061-063>065-021415-
RANDOLPH IL-MONROE IL-ST. CLAIR IL-MADISON IL-MACOUPIN IL-
JEFFERSON MO-ST. LOUIS CITY MO-ST. LOUIS MO-ST. CHARLES MO-
838 AM CDT FRI MAY 2 2008

AT 838 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM BRIGHTON TO CHESTERFIELD TO
10 MILES SOUTH OF CRYSTAL CITY...MOVING EAST AT 40 MPH.

THE STRONGEST STORMS IN THIS LINE WILL BE CAPABLE OF PRODUCING
SMALL HAIL...WIND GUSTS IN EXCESS OF 35 MPH...BRIEF DOWNPOURS AND
FREQUENT LIGHTNING AS IT AFFECTS THE ST. LOUIS METRO AREA AS WELL AS
VALMEYER...MONROE CITY...MAEYSTOWN...MADONNAVILLE...PRAIRIE DU
ROCHER...WARTBURG...RENAULT...NEW HANDOVER...WATERLOO AND PRUETT
BETWEEN 838 AM AND 915 AM.

IN ADDITION...THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM
WATCH IS IN EFFECT FOR EAST CENTRAL MISSOURI AND PARTS OF SOUTHWEST
ILLINOIS. PEOPLE THROUGHOUT THE AREA SHOULD CAREFULLY MONITOR
WEATHER DEVELOPMENTS OVER THE NEXT FEW HOURS.

BRITT

The radar

The St Louis radar (KLSX), 88 km away, was scanning. The volume nearest the first event began at 13:59 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Macoupin

When
May 2, 8:00 AM CST
Where
Macoupin County, Gillespie
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.130, -89.830

Thunderstorm Wind, Montgomery

When
May 2, 8:15 AM CST
Where
Montgomery County, Farmersville
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
39.430, -89.650

Amateur radio spotters reported tree damage and a couple of power lines down.

Thunderstorm Wind, Montgomery

When
May 2, 8:15 AM CST
Where
Montgomery County, Litchfield
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
39.180, -89.650

Local law enforcement reported a couple of trees blown over, large limbs down, and a few power lines down. An electric transformer was also damaged which resulted in the high school and junior high school losing power.

Thunderstorm Wind, Macoupin

When
May 2, 8:20 AM CST
Where
Macoupin County, Staunton
Measured
56 kt (64 mph) estimated gust
Property damage
$50,000
Reported by
Newspaper
Coordinates
39.020, -89.780

Wind gusts estimated at 60 to 65 mph downed large tree limbs, a few power lines and blew roof shingles off homes. The garage at a new home under construction was blown apart. A few cars suffered minor damage from falling tree limbs.

Thunderstorm Wind, Montgomery

When
May 2, 8:40 AM CST
Where
Montgomery County, 3 mi S of Hillsboro
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.107, -89.480

Storm spotters reported a few large tree branches blown down.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2008Every state in 2008This day in weather historyWarnings in Illinois, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 100210, 100214, 100215, 100209, 100213.